Author(s): Lozeron P, Denier C, Lacroix C, Adams D
OBJECTIVE: To report the long-term follow-up (mean, 41 months; range, 25-55 months) of patients with demyelinating neuropathy occurring after tumor necrosis factor-alpha (TNF-alpha) blocker treatment (infliximab [Remicade], etanercept [Enbrel], and adalimumab [Humira]).
BACKGROUND: Demyelinating neuropathy is a rare adverse event of anti-TNF-alpha therapy. Improvement usually occurs after drug interruption and/or in association with usual treatments for demyelinating neuropathies.
DESIGN: Case report with review of the previously published cases.
SETTING: University hospital in Le Kremlin-Bicêtre, France: tertiary reference center for peripheral neuropathies and national reference center for rare peripheral neuropathies (www.nnerf.fr).
PATIENTS: Five patients (4 men, mean age, 47 years) who developed a demyelinating neuropathy during anti-TNF-alpha therapy.
MAIN OUTCOME MEASURE: Development of neuropathy.
RESULTS: Neuropathy developed early (8 months) after treatment introduction. Various clinical patterns were encountered, including pure sensory neuropathy. Immunomodulating treatments were always required for neuropathy control. Chronic demyelinating neuropathy developed either after change of anti-TNF-alpha drug or spontaneously after treatment discontinuation without any drug reintroduction.
CONCLUSION: Influence of anti-TNF-alpha treatment continuation on the long-term course of neuropathy is variable, suggesting that anti-TNF-alpha treatment withdrawal is not always necessary for neuropathy control.
Dermatology Journal and/or Publisher
Journal Name: Archives of neurology
Journal Abbreviation: Arch. Neurol.
Journal Date Published: 2009-04-14
National Center for Biotechnology Information
Article Source: http://www.ncbi.nlm.nih.gov/pubmed/19364934
Lasted Revision: 2015-11-19
Abstract Source: National Center for Biotechnology Information, U.S. National Library of Medicine Abstract Query for Hidradenitis suppurativa (HS).